Virginia, 2015

Flooding in Virginia, March 4 to 6, 2015

March 4 to 6, 2015 · NWS MRX · 8 events in 6 counties and zones

An unusually deep snow pack across southwest Virginia underwent melting from warming temperatures and from liquid rain falling upon it. Flooding in low-lying areas, streams, and rivers resulted and became widespread.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$64,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An unusually deep snow pack across southwest Virginia underwent melting from warming temperatures and from liquid rain falling upon it. Flooding in low-lying areas, streams, and rivers resulted and became widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 4, 6:28 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 4, 6:28 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 AM EST WED MAR 4 2015

.AVIATION...A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT.
SHOWERS AROUND AT TIMES...ESPECIALLY EARLY AND THEN AGAIN TONIGHT.
SOME LOW CIGS/VIS TO START...THEN EXPECT IMPROVING CONDITIONS.
LOWERING CIGS/VIS AGAIN LATE. LOW LEVEL JET STILL QUITE STRONG
EARLY NORTHEAST...SO WILL KEEP LOW LEVEL WIND SHEAR AT TRI FOR A
FEW HOURS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
     FOR ANDERSON-BLEDSOE-GRAINGER-HAMBLEN-HAMILTON-HANCOCK-
     HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MEIGS-
     NORTHWEST CARTER-NORTHWEST GREENE-RHEA-ROANE-SEQUATCHIE-
     SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-
     WASHINGTON TN.

     FLOOD WATCH THROUGH THURSDAY EVENING FOR CAMPBELL-CLAIBORNE-
     HANCOCK-MORGAN-SCOTT TN.

     WINTER STORM WARNING FROM 1 AM TO 4 PM EST THURSDAY FOR CAMPBELL-
     CLAIBORNE-MORGAN-SCOTT TN.

VA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
     FOR RUSSELL-SCOTT-WASHINGTON.

     FLOOD WATCH THROUGH THURSDAY EVENING FOR LEE-RUSSELL-SCOTT-
     WASHINGTON-WISE.

     WINTER STORM WARNING FROM 1 AM TO 4 PM EST THURSDAY FOR LEE-WISE.

&&
Hazardous weather outlook, Mar 4, 5:14 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 AM EST WED MAR 4 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
514 AM EST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

STRONG SOUTHERLY WINDS WILL DEVELOP LATE TODAY INTO TONIGHT AHEAD
OF AN APPROACHING COLD FRONT...MAINLY IN THE HIGHER ELEVATIONS.
ALSO THERE WILL BE THE POTENTIAL OF RIVER FLOODING DUE TO PERIODS
OF MODERATE TO POSSIBLY HEAVY RAINFALL COMBINED WITH A SATURATED
SOIL FROM RECENT SNOW MELT ACROSS SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LATE TONIGHT INTO THURSDAY THE COLD FRONT WILL MOVE THROUGH.
ACCUMULATING ICE AND SNOW WILL BE POSSIBLE...ESPECIALLY ALONG THE
NORTHERN CUMBERLAND PLATEAU...SOUTHWEST VA AND THE EAST TN
MOUNTAINS. ICE ACCUMULATIONS OF A TENTH TO A QUARTER OF AN INCH AND
SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. SEE MEMWSWMRX
FOR DETAILS. BEHIND THE SYSTEM...ANOTHER SURGE OF COLD ARCTIC AIR
WILL MOVE INTO THE EASTERN TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Lee

When
March 4, 8:15 AM EST to March 5, 12:00 PM EST
Where
Lee County, 1.3 mi WNW of Seminary to 1 mi NNW of Seminary
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
36.810, -82.840

Seminary Road closed due to flooding.

Flood, Wise

When
March 4, 10:30 AM EST to March 6, 8:00 AM EST
Where
Wise County, 2 mi W of Big Stone Gap to 1 mi E of Big Stone Gap
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.870, -82.816

Several roads across county closed by flooding. Some homes and structures took water. Some roads and driveways were partially washed out. One mudslide was reported.

Flood, Russell

When
March 4, 12:45 PM EST to March 6, 8:00 AM EST
Where
Russell County, 1 mi S of Lebanon to 1 mi SW of Castlewood
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.886, -82.080

Several roads closed across the county due to flooding.

Flood, Norton (C)

When
March 4, 9:30 PM EST to March 5, 8:00 AM EST
Where
Norton (C) County, 1 mi NW of Norton to 1 mi SW of Norton
Cause
Heavy Rain / Snow Melt
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.940, -82.643

Flooding of government housing in the City of Norton.

Flood, Russell

When
March 4, 10:40 PM EST to March 5, 8:00 AM EST
Where
Russell County, 1 mi SE of Dante to 7 mi NW of Dante
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.960, -82.287

Minor flooding reported in the Dante area. Mudslide reported in the Horton Ridge area.

Flood, Washington

When
March 5, 10:30 AM EST to March 6, 12:00 PM EST
Where
Washington County, 2.5 mi WSW of Saltville to 6 mi WNW of Saltville
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.866, -81.792

Portions of North Fork River Road closed with up to a foot of water.

Flood, Norton (C)

When
March 5, 12:15 PM EST to 12:20 PM EST
Where
Norton (C) County, 2 mi ENE of Norton to 3 mi NE of Norton
Cause
Heavy Rain / Snow Melt
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.941, -82.597

Mudslide destroyed a mobile home on Armagosa Road just outside of Norton. No injuries.

Flood, Scott

When
March 5, 12:45 PM EST to March 6, 6:00 PM EST
Where
Scott County, 1 mi N of Dungannon to 6 mi NW of Ft Blackmore
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.844, -82.470

Flooding of roads resulted in numerous road closures along the Clinch River and across the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562146, 562147, 562148, 562149, 562150, 562152, 562154, 562158.